Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 32, NWS Mobile, AL

March 18, 2022Clarke County, Wilcox County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 18, 2022, 6:18 AM CDT for Clarke County, Wilcox County, Alabama. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2022, 6:18 AM CDT (11:18 UTC)
Expired
Mar 18, 2022, 7:00 AM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.88 in
Wind
70.0 mph

Counties Clarke County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 6:37 AM CDTTSTM WND DMG3 Sse Morvin, ALREPORTS OF TREES DOWN ON HWY 69 NEAR MILE MARKER 39 IN THE MORVIN/CAMPBELL COMMUNITIES. TIME ESTIMATED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 3:55 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WUUS54 KMOB 181118
SVRMOB
ALC025-131-181200-
/O.NEW.KMOB.SV.W.0032.220318T1118Z-220318T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
618 AM CDT Fri Mar 18 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Clarke County in southwestern Alabama...
  Western Wilcox County in south central Alabama...

* Until 700 AM CDT.

* At 618 AM CDT, severe thunderstorms were located along a line
  extending from 4 miles north of Lisman to 4 miles southwest of
  Silas, moving east at 65 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Thomasville, Pine Hill, Coffeeville, Fulton and Yellow Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 AM CDT for southwestern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 AM CDT for southwestern
Alabama.

&&

LAT...LON 3224 8739 3176 8752 3174 8810 3176 8811
      3176 8815 3182 8818 3190 8813 3193 8805
      3194 8806 3194 8807 3192 8809 3194 8811
      3196 8810 3196 8807 3199 8807 3200 8763
      3213 8762 3213 8752 3226 8752 3227 8745
TIME...MOT...LOC 1118Z 265DEG 54KT 3224 8826 3173 8839 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

MM
2 follow-up statements
511 
WWUS54 KMOB 181133
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
633 AM CDT Fri Mar 18 2022

ALC025-131-181200-
/O.CON.KMOB.SV.W.0032.000000T0000Z-220318T1200Z/
Clarke AL-Wilcox AL-
633 AM CDT Fri Mar 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR NORTHERN CLARKE AND WESTERN WILCOX COUNTIES...

At 633 AM CDT, severe thunderstorms were located along a line
extending from Myrtlewood to 6 miles northeast of Coffeeville, moving
east at 55 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Thomasville, Pine Hill and Yellow Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 AM CDT for southwestern
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3186 8749 3184 8750 3183 8815 3190 8813
      3193 8805 3194 8806 3194 8807 3192 8809
      3194 8811 3196 8810 3196 8807 3199 8807
      3200 8763 3213 8762 3213 8752 3226 8752
      3227 8745 3224 8739
TIME...MOT...LOC 1133Z 260DEG 47KT 3225 8793 3184 8804 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

MM
247 
WWUS54 KMOB 181158
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
658 AM CDT Fri Mar 18 2022

ALC025-131-181207-
/O.EXP.KMOB.SV.W.0032.000000T0000Z-220318T1200Z/
Clarke AL-Wilcox AL-
658 AM CDT Fri Mar 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARKE AND WESTERN
WILCOX COUNTIES WILL EXPIRE AT 700 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 AM CDT for southwestern
Alabama.

Remember, a Severe Thunderstorm Warning still remains in effect for
northeastern Clarke County until 0800 AM CDT.

LAT...LON 3186 8749 3184 8750 3183 8815 3190 8813
      3193 8805 3194 8806 3194 8807 3192 8809
      3194 8811 3196 8810 3196 8807 3199 8807
      3200 8763 3213 8762 3213 8752 3226 8752
      3227 8745 3224 8739
TIME...MOT...LOC 1157Z 265DEG 54KT 3228 8752 3187 8764 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 4:59 AM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 18, 4:59 AM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
459 AM CDT Fri Mar 18 2022

.NEAR TERM MESOSCALE UPDATE...A low pressure system located over
Oklahoma early this morning will take on a negative tilt as it lifts
northeastward toward Missouri through the morning hours. The
associated cold front will move eastward across the Mississippi
Valley region by midday today. A 90-100 kt 500 mb jet streak is
expected to round the base of the trough and lift across northern
MS/AL this morning, placing our area in the favored placement of
ascent in the right entrance region of the jet. An organizing QLCS
will spread into southeast MS and interior southwest AL between 5
and 8 AM CDT this morning. A warm front will also lift northeastward
across the rest of our CWA through the remainder of this morning and
into early this afternoon. The airmass will become increasingly
unstable with MLCAPE values rising to 1500-2500 J/KG through the
morning hours in the wake of the passing warm front. The available
instability, along with increasing deep layer shear, steep mid level
lapse rates, and increasing low level storm relative helicity values
between 200-400 m2/s2 will support all modes of severe weather,
including quarter to golfball size hail, damaging winds in excess of
60 mph, and tornadoes as the convective line moves across our region
today. We do have concerns that favorable overlap of instability,
strong low level wind fields, and impressive low level curvature to
the hodographs could result in a strong tornado potential in our
area today. Heavy rainfall amounts of 1-2" and perhaps locally in
excess of 3-4" will be possible, especially over interior areas
today, which could result in a localized urban flooding or flash
flooding threat, but the overall flood threat looks to be marginal
considering dry antecedent conditions and localized nature of
excessive rainfall amounts. The severe threat will progress from
west to east, generally ending by early afternoon over the western
half of our area and late afternoon/early evening over our eastern
and southeastern zones. Surf heights increase to 4-6 feet along our
local beaches later this morning, so we will opt to issue a High
Surf Advisory during this time. A HIGH rip current risk will also be
in effect. /21

&&

.SHORT TERM /Saturday night Through Sunday night/...An active
near term transitions into a imperturbable short term with dry
conditions expected through the period as large scale subsidence
takes hold of the region. The trough mentioned in the near term
continues to exit the region on early Saturday night with ridging
beginning to build into the area from the west late Saturday night
and into early Sunday. Surface high pressure also begins to build
in from the west on Saturday night, and slides northeast into the
Appalachians by Sunday night. This will result in generally light
north-northwesterly surface winds on Saturday night gradually
becoming easterly by the end of the period.

As for temps, with clear skies and light north-northwest winds
Saturday night, lows will be a bit on the cool side in the wake of
the cold front with temps ranging from near 40 northwest of I-65,
to the mid 40s southeast. As ridging grabs hold of the area on
Sunday, highs climb into the low to mid 70s across the area under
mainly clear skies. Lows Monday night warm up a tad with mainly
mid 40s expected across inland areas, and upper 40s to low 50s
along the coast. Lastly, a Moderate risk of rip currents expected
Saturday night, becoming low by Sunday. JEH/88

&&

.EXTENDED TERM /Monday Through Thursday/...Another threat for severe
weather remains in the forecast for the middle part of the week.
Details concerning the next event will be ironed out as it gets
closer in time.

Dry, mild weather expected to kick off your work week as the local
area remains in zonal flow under the influence of weak ridging
aloft. A shortwave trough slides toward the Southern Plains and
deepens through the day on Monday. This shortwave nudges the ridge
further east and flow aloft turns southwesterly. There remains quite
a bit of uncertainty surrounding the evolution of this trough as we
head into the rest of the week. Down in the lower levels, a surface
high lifts out of the Southeast through the day on Monday and
onshore flow sets up across the area. A surface low develops over
the Southern Plains in response to the deepening trough aloft later
on Monday. A warm front will hover over the Gulf waters in the
morning hours on Tuesday and eventually lift onshore during the day
as the surface low lifts northeast. A cold front draped to the south
of the surface low should slide into the region sometime late
Tuesday through Wednesday. Note that the evolution of the surface
low and cold/warm fronts on Tuesday and Wednesday also hinge on the
upper level features. That said, there is the potential for severe
weather in the Tuesday evening through Wednesday timeframe with a
low level jet moving overhead, plenty of instability in the warm
sector, and plenty of shear overhead. In the wake of the cold front,
the area will dry out during the latter part of the week as a
surface high builds into the area. No major temperature swings in
the extended timeframe, although it might get a little chilly
late in the week behind the front. 07/mb

&&

.MARINE...A Small Craft Advisory is now in effect for all marine
areas through Saturday morning given strong southerly to
southwesterly expected as a cold front approaches the marine area
from the west. Following the SCA, a moderate northwesterly flow
will develops late tonight and into Saturday morning behind the
cold front, with the moderate offshore flow will then continuing
into Sunday morning. Winds are expected to be below SCA during
this timeframe, and likely even below SCEC criteria except for out
over the open Gulf waters. Early next week, a moderate to strong
easterly to southeasterly flow sets up in advance of the next
weather system that will be moving toward the marine area from the
west with SCA conditions likely returning Monday night into
Tuesday. JEH/88

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Saturday evening for ALZ265-266.

     High Surf Advisory from 10 AM this morning to 4 AM CDT Saturday
     for ALZ265-266.

FL...High Rip Current Risk through Saturday evening for FLZ202-204-
     206.

     High Surf Advisory from 10 AM this morning to 4 AM CDT Saturday
     for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory until 7 AM CDT Saturday for GMZ633>636.

     Small Craft Advisory until 7 AM CDT Saturday for GMZ630>632.

     Small Craft Advisory until 10 AM CDT Saturday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Mar 18, 4:48 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
448 AM CDT Fri Mar 18 2022

MSZ067-075-076-181030-
Perry MS-Greene MS-Wayne MS-
448 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of northern Perry, Wayne
and northwestern Greene Counties through 530 AM CDT...

At 448 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Petal to near Rock
Hill. Movement was northeast at 65 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Richton, Clara and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 AM CDT for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3143 8915 3143 8894 3182 8894 3185 8865
      3189 8847 3168 8847 3143 8872 3109 8915
TIME...MOT...LOC 0948Z 221DEG 58KT 3136 8924 3112 8931

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Mar 18, 6:04 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
604 AM CDT Fri Mar 18 2022

MSZ067-075-076-181145-
Perry MS-Greene MS-Wayne MS-
604 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of Perry, southern Wayne
and northwestern Greene Counties through 645 AM CDT...

At 604 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles south of
Tuckers Crossing to Lumberton. Movement was northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Richton, Clara, Beaumont and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 AM CDT for southwestern
Alabama...and southeastern Mississippi.

&&

LAT...LON 3142 8915 3144 8913 3143 8894 3159 8894
      3167 8846 3112 8885 3103 8914
TIME...MOT...LOC 1104Z 237DEG 38KT 3156 8906 3100 8944

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 5:24 AM CDTSevere Thunderstorm WarningMOBChoctaw, Washington66 min
Mar 18, 5:44 AM CDTHigh Surf AdvisoryMOBBaldwin, Mobile19 hr
Mar 18, 6:43 AM CDTSpecial Weather StatementMOBWashington47 min
Mar 18, 6:57 AM CDTSevere Thunderstorm WarningMOBClarke, Wilcox63 min
Mar 18, 7:09 AM CDTAreal Flood AdvisoryMOBChoctaw, Clarke, Washington, Wilcox3 hr
Mar 18, 7:35 AM CDTSpecial Weather StatementMOBClarke55 min
Mar 18, 7:43 AM CDTSpecial Weather StatementMOBClarke, Washington62 min
Mar 18, 7:45 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBMobile45 min
Mar 18, 8:03 AM CDTSevere Thunderstorm WarningMOBClarke, Washington42 min
Mar 18, 8:09 AM CDTSevere Thunderstorm WarningMOBClarke, Conecuh, Monroe, Wilcox66 min
Mar 18, 8:32 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile43 min
Mar 18, 8:40 AM CDTSpecial Weather StatementMOBClarke, Washington65 min
Mar 18, 9:16 AM CDTAreal Flood AdvisoryMOBBaldwin, Butler, Clarke, Conecuh, Escambia, Mobile and 2 more3 hr
Mar 18, 9:31 AM CDTSpecial Weather StatementMOBMobile44 min
Mar 18, 9:33 AM CDTAreal Flood AdvisoryMOBButler3 hr
Mar 18, 9:33 AM CDTSpecial Marine WarningMOB42 min
Mar 18, 9:35 AM CDTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Escambia40 min
Mar 18, 9:43 AM CDTSevere Thunderstorm WarningMOBWashington47 min
Mar 18, 9:44 AM CDTAreal Flood AdvisoryMOBClarke, Washington3 hr
Mar 18, 9:50 AM CDTAreal Flood AdvisoryMOBButler, Conecuh, Crenshaw3 hr
Mar 18, 9:50 AM CDTSevere Thunderstorm WarningMOBMobile40 min
Mar 18, 9:52 AM CDTAreal Flood AdvisoryMOBEscambia3 hr
Mar 18, 9:58 AM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw47 min
Mar 18, 10:09 AM CDTSevere Thunderstorm WarningMOBBaldwin51 min
Mar 18, 10:16 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia44 min
Mar 18, 10:20 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Mar 18, 10:20 AM CDTSpecial Marine WarningMOB85 min
Mar 18, 10:20 AM CDTTornado WarningMOBCrenshaw30 min
Mar 18, 10:23 AM CDTAreal Flood AdvisoryMOBConecuh, Covington, Crenshaw, Escambia3 hr
Mar 18, 10:23 AM CDTTornado WarningMOBCovington34 min
Mar 18, 10:27 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Mar 18, 10:30 AM CDTSevere Thunderstorm WarningMOBBaldwin45 min
Mar 18, 10:33 AM CDTTornado WarningMOBCovington, Crenshaw23 min
Mar 18, 10:36 AM CDTSevere Thunderstorm WarningMOBConecuh, Escambia39 min
Mar 18, 10:37 AM CDTTornado WarningMOBConecuh, Escambia26 min
Mar 18, 11:00 AM CDTSevere Thunderstorm Warning Considerable damage threatMOBConecuh, Covington, Crenshaw, Escambia45 min
Mar 18, 11:06 AM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Conecuh, Escambia, Mobile, Monroe and 1 more16 min
Mar 18, 11:07 AM CDTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Escambia53 min
Mar 18, 11:11 AM CDTSpecial Marine WarningMOB94 min
Mar 18, 11:20 AM CDTFlash Flood WarningMOBConecuh, Covington, Crenshaw, Escambia4 hr
Mar 18, 11:28 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
Mar 18, 11:40 AM CDTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia65 min
Mar 18, 11:48 AM CDTAreal Flood AdvisoryMOBCovington3 hr
Mar 18, 11:48 AM CDTSpecial Marine WarningMOB27 min
Mar 18, 11:52 AM CDTSpecial Weather StatementMOBEscambia38 min
Mar 18, 11:54 AM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia45 min
Mar 18, 12:10 PM CDTFlash Flood WarningMOBCovington3 hr
Mar 18, 12:27 PM CDTAreal Flood AdvisoryMOBCovington3 hr
Mar 18, 12:28 PM CDTSpecial Weather StatementMOBConecuh, Escambia47 min
Mar 18, 12:43 PM CDTSpecial Marine WarningMOB92 min
Mar 18, 12:55 PM CDTSpecial Weather StatementMOBMobile50 min
Mar 18, 3:10 PM CDTSpecial Marine WarningMOB95 min
Mar 18, 3:29 PM CDTAreal Flood WarningMOBCovington6 hr
Mar 18, 4:40 PM CDTSpecial Marine WarningMOB65 min
Mar 18, 6:54 PM CDTRiver Flood WarningMOBEscambia6 days

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.